New Mexico, 2021

Tornadoes and Hail in New Mexico, May 17, 2021

May 17, 2021 · NWS ABQ · 15 events in 10 counties and zones

An active stretch of severe weather across eastern New Mexico continued on May 17, 2021 with a significant severe weather outbreak that included multiple tornadoes. As a potent low pressure system approached the state, instability and shear increased across the area, providing a favorable environment for severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An active stretch of severe weather across eastern New Mexico continued on May 17, 2021 with a significant severe weather outbreak that included multiple tornadoes. As a potent low pressure system approached the state, instability and shear increased across the area, providing a favorable environment for severe thunderstorms. Convective initiation started by late Monday morning over the high terrain of New Mexico. Steering flow generally moved the storms in a northeasterly direction where they intensified over the plains. Several reports of hail and severe winds were received as well as multiple tornado reports. Two supercell tornadoes occurred across eastern New Mexico, but no damage occurred. The environment was even favorable for tornadoes in central New Mexico where three landspout tornadoes were confirmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 17, 10:32 AM MST, 11 minutes earlier.

Area forecast discussion, May 17, 10:32 AM MST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1132 AM MDT Mon May 17 2021

.AVIATION...
18Z TAF CYCLE
Aggravated cu development is beginning this hour along the central
mtn chain, expected to expand over the eastern plains by 19Z and
through the afternoon. Scattered strong to severe storms are expected
across the eastern plains today in the area from K0E0-KCVN northward.
Storms are expected to quickly move newd through the afternoon
producing erratic gusty winds and frequent lightning. Severe hail and
damaging winds could accompany any of the strong to severe storms
from 21Z to 03Z over eastern NM. Isolated to scattered storms along
and west of the Rio Grande will be on the dry side, still capable of
producing erratic gusty winds during the mid to late afternoon
period. Convection will taper off through the evening with light
prevailing winds expected. Will need to watch for the potential for
the return of MVFR/IFR cigs for some eastern plains terminals
overnight. An upper low to the west today is expected to pass just
north of NM Tuesday, bringing a nwly wind shift and showers across
the northern mtns by the end of the TAF period.

24

&&

.PREV DISCUSSION...304 AM MDT Mon May 17 2021...
.SYNOPSIS...
A Pacific low will move slowly east across the Land of Enchantment
through Tuesday night, bringing cooler conditions and rounds of
showers and storms that will favor the northern mountains and
northeast and east central plains. Severe storms are possible again
today across the plains near the Texas border, with large hail
damaging winds and even isolated tornadoes possible. Expect some mid
week warming with a break from showers and storms by Thursday. A
larger Pacific low will drop into the Great Basin toward the end of
the work week and move slowly east across the Intermountain West,
bringing stronger winds over New Mexico and drawing Gulf moisture
into the eastern half of the state. This pattern setup will bring the
potential for severe thunderstorms from Friday through the weekend,
potentially as far east as the Rio Grande Valley, with strong winds
closer to the Arizona border.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
The backdoor front across northeast and east central New Mexico
should reach the central mountain chain by sunrise, with a weak gap
wind in the middle Rio Grande Valley. It will be another active day
across eastern New Mexico, as the surface boundary will help to
trigger afternoon showers and thunderstorms across the eastern
plains. The nearly 3000 J/kg of MLCAPE, steep mid-level lapse rates,
and 40-50 kts 0-6 km bulk shear will be conducive to supercell
formation. The main activity is likely to occur between 21-03z, with
large hail and damaging winds being the main threats. An isolated
tornado cannot be ruled out given the 200 m2 s-2 0-1 km storm
relative helicity. Our neighboring office in Pueblo has issued a
Flash Flood Watch for portions of the Sangres due to potential burn
scar flooding, but confidence is low at this time for flooding
threats to the Ute Park Burn Scar. Convection will continue late
into the night before moving off eastward into Texas.

Across the west, it's a different story. Southwest winds will
strengthen this afternoon ahead of an upper-level low arriving from
the Great Basin. A few storms are possible, but may be a mix of wet
and dry with gusty, erratic winds. The low will reach the Four
Corners region by mid-day today and continue to slowly trek across
the state on Tuesday. With some moist return flow, another round of
showers and thunderstorms will be possible across the higher terrain
and across northeast NM on Tuesday afternoon. Storms may become
strong, but given the lack of shear, the main activity should occur
further to the east.

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
A round of convection favoring the northern mountains and northeast
will continue Tuesday night as the Pacific low moves slowly east out
of the southern Rockies and New Mexico. Shortwave ridging and some
warming will follow the departing low on Wednesday, but sufficient
moisture will remain for a round of daytime heating triggered
convection once again favoring the northern mountains and northeast.

The remainder of the forecast will involve another Pacific low, but
much larger, more potent and slower moving than the first. The upper
low will move from the Pacific NW to the Great Basin on Thursday,
initially steering dry air over the region and scouring our moisture
out somewhat. Just as quickly, the low will draw Gulf moisture north
over the eastern half of the state leading to the first of many
rounds of storms going into the weekend. Strong winds will be steered
over the state as well, with windy conditions forecast from Thursday
through Sunday. The latest 00Z GFS is very bullish with the
moisture, bringing it into the RGV over the weekend and potentially
bringing a shot at storms. Otherwise, we'll likely be looking at
several days in a row of severe thunderstorms across eastern New
Mexico, with fire weather concerns closer to the Arizona border. The
upper low/trough is forecast to kick-out toward the Rockies on
Sunday, which may bring the highest probabilities for severe weather
due to the additional forcing.

31/11

&&

.FIRE WEATHER...
With a boundary slung across northeast and east central NM, showers
and thunderstorms should once again fire up this afternoon. Some of
these storms may become strong to severe across the far eastern
counties. Elsewhere, showers and thunderstorms across western and
central portions of the state will be a mix of wet and dry storms
with gusty, erratic winds possible. Brief critical fire weather
conditions may be possible across southeastern areas as
southwesterlies strengthen ahead of an upper low. The low will cross
over central areas of the state late tonight, slowly shift eastward,
and exit by late Tuesday. With residual low-level moisture in place,
this should trigger showers and thunderstorms across the high
terrain Tuesday and Wednesday. There will be a brief break on
Thursday as drier air filters into the state. Another storm system
approaches by Friday and crosses to our north late week, leading to a
potential round of critical fire weather conditions Friday through
Sunday across western zones, as southwest winds strengthen. Across
the east, a dryline may trigger daily rounds of showers and
thunderstorms Friday through Sunday afternoons.

31

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 17, 3:05 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
405 AM MDT Mon May 17 2021

NMZ201>241-181000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
405 AM MDT Mon May 17 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a risk of severe thunderstorms this afternoon and evening
across the east central and northeast plains, where large hail,
damaging winds and even isolated tornadoes are possible.

Burn scar flooding is possible, mainly on the Ute Park burn area due
to the potential for a couple rounds of storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rounds of strong to severe thunderstorms are possible Friday through
the weekend, mainly from the central mountain chain east to the Texas
border. Burn scar flooding is possible as well.

Strong winds will impact western New Mexico Saturday and Sunday,
when a Wind Advisory may be required. In addition, critical fire
weather condtions are possible across far western New Mexico Saturday
and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for the
east central and northeast plains due to severe thunderstorms.

Contact local law enforcement or the National Weather Service at
1.888.386.7637 to report severe weather.

11

The radar

The Albuquerque radar (KABX), 96 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Socorro

When
May 17, 10:43 AM MST to 10:53 AM MST
Where
Socorro County, 7.71 mi SSW of Scholle to 7.04 mi SSW of Scholle
Rating
EF0
Path length
0.67 mi
Path width
50 yd
Reported by
Public
Coordinates
34.330, -106.480

A member of the public reported a landspout tornado near Abo, but no damage was reported.

Hail, Taos

When
May 17, 11:45 AM MST to 11:50 AM MST
Where
Taos County, Red River
Measured
0.75 in hail
Reported by
Public
Coordinates
36.710, -105.410

A member of the public in Red River reported penny size hail from a strong thunderstorm.

Tornado, Valencia

When
May 17, 11:45 AM MST to 11:46 AM MST
Where
Valencia County, 1.38 mi S of Valencia to 1.35 mi S of Valencia
Rating
EF0
Path length
0.03 mi
Path width
50 yd
Reported by
Social Media
Coordinates
34.780, -106.700

A social media user caught video of a brief landspout from a weak thunderstorm near Bosque Farms. No damage was reported.

Hail, Santa Fe

When
May 17, 12:05 PM MST to 12:25 PM MST
Where
Santa Fe County, 6.13 mi NE of Madrid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -106.060

A trained spotter measured one inch hail from a severe thunderstorm near Los Cerrillos. The severe thunderstorms also produced deep hail accumulations along Interstate 25 with multiple spotters reporting hail depths ranging from one to three inches.

Funnel Cloud, Santa Fe

When
May 17, 12:06 PM MST to 12:08 PM MST
Where
Santa Fe County, Santa Fe
Reported by
Public
Coordinates
35.680, -105.950

A funnel cloud from a strong thunderstorm was spotted near the Santa Fe airport. The funnel cloud never touched down, and no damage was reported.

Tornado, Sandoval

When
May 17, 12:08 PM MST to 12:16 PM MST
Where
Sandoval County, 0.69 mi N of Domingo to 2.13 mi S of Pena Blanca
Rating
EF0
Path length
1.74 mi
Path width
50 yd
Reported by
Public
Coordinates
35.520, -106.320

A member of the public reported a landspout tornado from a thunderstorm near Kewa Pueblo. The landspout developed on the southwest side of the storm and tracked northwest for approximately eight minutes. No damage was reported.

Hail, Santa Fe

When
May 17, 12:45 PM MST to 12:55 PM MST
Where
Santa Fe County, 1.32 mi WSW of Agua Fria
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.640, -106.040

A trained spotter estimated penny size hail from a strong thunderstorm near Agua Fria.

Hail, Santa Fe

When
May 17, 1:00 PM MST to 1:10 PM MST
Where
Santa Fe County, 6.54 mi SE of La Cienega
Measured
1 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.500, -106.040

A trained spotter estimated one inch hail from a severe thunderstorm near Los Cerrillos. The spotter reported that the hail broke a skylight and also stripped leaves from their trees. Damages are estimated for the damage to the skylight.

Hail, Guadalupe

When
May 17, 1:20 PM MST to 1:35 PM MST
Where
Guadalupe County, 0.57 mi W of Vaughn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.600, -105.210

A trained spotter estimated nickel size hail from a strong thunderstorm near Vaughn. A travel camera indicated that hail had accumulated along U.S. Highway 285, but no impacts were reported.

Hail, De Baca

When
May 17, 1:25 PM MST to 1:33 PM MST
Where
De Baca County, Yeso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.440, -104.610

A trained spotter estimated one inch hail from a severe thunderstorm in Yeso.

Hail, Santa Fe

When
May 17, 1:35 PM MST to 1:50 PM MST
Where
Santa Fe County, 2.18 mi SW of Glorieta
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.560, -105.800

A trained spotter estimated penny size hail from a strong thunderstorm southeast of Santa Fe.

Hail, Quay

When
May 17, 2:00 PM MST to 2:20 PM MST
Where
Quay County, 5.12 mi W of House
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.650, -103.990

A trained spotter reported nickel size hail from a strong thunderstorm near House.

Thunderstorm Wind, San Miguel

When
May 17, 2:37 PM MST to 2:55 PM MST
Where
San Miguel County, (Lvs)las Vegas Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.660, -105.140

An ASOS station in Las Vegas measured a 59 mph wind gust from a severe thunderstorm.

Tornado, Curry

When
May 17, 3:23 PM MST to 3:25 PM MST
Where
Curry County, 6.24 mi N of Melrose to 6.55 mi N of Melrose
Rating
EF0
Path length
0.31 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
34.520, -103.620

Multiple spotters reported a brief tornado north of Melrose. No damage was reported.

Tornado, Quay

When
May 17, 3:33 PM MST to 3:43 PM MST
Where
Quay County, 6.98 mi SW of Nara Visa to 7.59 mi WSW of Nara Visa
Rating
EF0
Path length
2.67 mi
Path width
60 yd
Reported by
Fire Department/Rescue
Coordinates
35.550, -103.200

A supercell near Nara Visa spawned a brief tornado which tracked northwest for approximately ten minutes. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyThe tornado archive for New Mexico, 2021Warnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949929, 949590, 949933, 949592, 949971, 949943, 949596, 949597, 949595, 949593, 949598, 949599, 949600, 949945, 949947.